Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 211, NWS Topeka, KS

August 19, 2009Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2009, 6:47 PM CDT for Republic County, Washington County, Kansas. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2009, 6:47 PM CDT (23:47 UTC)
Expired
Aug 19, 2009, 7:30 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:50 PM CDTHAIL 1.55 Se Narka, KS
Aug 19, 7:13 PM CDTHAIL 22 Nnw Haddam, KS
Aug 19, 7:22 PM CDTHAIL 2Haddam, KSRELAYED REPORT FROM THE CITY OF HADDAM.
Aug 19, 7:25 PM CDTHAIL 3Haddam, KS3 TO 3.5 INCH HAIL MEASURED NEAR HADDAM. BASEBALL TO NEAR GRAPEFRUIT SIZE HAIL REPORTED.
Aug 19, 7:33 PM CDTHAIL 1.52 Nnw Haddam, KSCONTINUOUS 1.5 TO 2 INCH HAIL FOR OVER 20 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 192347
SVRTOP
KSC157-201-200030-
/O.NEW.KTOP.SV.W.0211.090819T2347Z-090820T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MAHASKA...OR 31 MILES NORTHEAST OF
  CONCORDIA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAHASKA...
  HADDAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9699 3974 9740 3985 9754 4000 9748
TIME...MOT...LOC 2347Z 263DEG 20KT 3996 9735

$$
2 follow-up statements
000 
WWUS53 KTOP 200002
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED AUG 19 2009

KSC157-201-200030-
/O.CON.KTOP.SV.W.0211.000000T0000Z-090820T0030Z/
REPUBLIC-WASHINGTON-
702 PM CDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF MAHASKA...OR 33
MILES NORTHEAST OF CONCORDIA...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
MAHASKA AND HADDAM...

LAT...LON 3986 9744 4000 9737 4000 9699 3974 9740
TIME...MOT...LOC 0001Z 260DEG 20KT 3994 9727

$$
000 
WWUS53 KTOP 200016
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT WED AUG 19 2009

KSC157-200025-
/O.CAN.KTOP.SV.W.0211.000000T0000Z-090820T0030Z/
REPUBLIC-
716 PM CDT WED AUG 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REPUBLIC COUNTY
HAS BEEN CANCELLED...

THE STORM MOVED EAST INTO WASHINGTON COUNTY.

LAT...LON 4000 9700 3999 9700 3977 9736 4000 9736
TIME...MOT...LOC 0015Z 260DEG 20KT 3995 9717

$$

KSC201-200030-
/O.CON.KTOP.SV.W.0211.000000T0000Z-090820T0030Z/
WASHINGTON-
716 PM CDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WASHINGTON COUNTY...

AT 714 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED WITH HEN EGG SIZE 
HAIL JUST NORTH OF HADDAM.  AT 715 PM...RADAR INDICATED THAT THIS 
STORM WAS CENTERED 5 MILES NORTHEAST OF HADDAM...OR 29 MILES WEST OF 
MARYSVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
HADDAM...

LAT...LON 4000 9700 3999 9700 3977 9736 4000 9736
TIME...MOT...LOC 0015Z 260DEG 20KT 3995 9717

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:25 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 19, 6:25 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT WED AUG 19 2009

.UPDATE...

UPDATE FOR 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

APPEARS FOE WILL BE IN THE LONGER TERM THREAT FOR CONVECTION WITH
DEVELOPMENT CONTINUING TO FIRE TO THE SOUTHWEST. FRONT BEGINNING
TO LIGHT UP TO THE WEST...AND INSTABILITY IS INCREASING...SO WILL
CARRY A FEW HOURS OF VCTS AT ALL SITES THIS EVENING...AND FINE
TUNE ONCE CONVERGE BECOMES MORE APPARENT. GUSTY NORTHWEST WINDS
LIKELY FOR MOST LOCATIONS AS MIXING DEPTHS INCREASE DURING THE DAY
THURSDAY.

65

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT WED AUG 19 2009/

DISCUSSION...
20Z WATER VAPOR IMAGERY SHOWS A LONGWAVE TROUGH OVER THE NORTHERN
AND CENTRAL PLAINS...WITH A SHORTWAVE MOVING SOUTH ACROSS SD AND
WESTERN NEB. SFC OBS INDICATED A TROUGH STRETCHING FROM SOUTHWESTERN
KS TO EAST CENTRAL NEB WITH A COLD FRONT FROM NORTHWEST CO INTO
WESTERN NEB. LINE OF CONVECTION OVER EAST CENTRAL KS APPEARS TO BE
GENERATING OFF OF AN OLD OUTFLOW BOUNDARY.

FOR TONIGHT THINK THE WAVE MOVING THROUGH THE NORTHERN PLAINS WILL
BE THE MAIN FORCING MECHANISM FOR CONVECTION THROUGH THE EVENING.
MODELS KEEP THE FRONT PROGRESSIVE AND PUSH IT SOUTHEAST OF THE
FORECAST AREA BY 12Z THU. WHILE TEMPS AND DEWPOINTS HAVE BEEN A
LITTLE COOLER THAN EARLIER MODELS PROJECTED...THERE IS STILL AROUND
2000 J/KM OF CAPE ALONG AND JUST AHEAD OF THE SFC TROUGH.
ADDITIONALLY DEEP LAYER SHEAR AROUND 40 KTS SHOULD BE ENOUGH FOR A
FEW SUPERCELL STORMS. THINK THAT WITH STEEP MID LEVEL LAPSE RATES
LARGE HAIL WILL BE THE PRIMARY CONCERN WITH THE THUNDERSTORMS.
EARLIER OUTLOOKS MENTIONED A TORNADO THREAT DUE TO MESO BOUNDARIES
WHERE LOCAL SFC WINDS COULD REMAIN BACKED. HOWEVER MOST OF THE
BOUNDARIES HAVE WASHED OUT AND SFC WINDS ACROSS THE FORECAST AREA
HAVE VEERED TO THE SOUTH AND SOUTHWEST. THEREFORE THE TORNADO THREAT
APPEARS TO HAVE DIMINISHED SLIGHTLY. PWS ARE STILL PROGGED TO BE
GREATER THAN 1.5 INCHES SO HEAVY RAIN AND LOCALIZED FLOODING WILL
REMAIN A CONCERN. PROGRESSIVE NATURE OF THE FRONT IS EXPECTED TO
KEEP STORMS MOVING ALONG...SO THINK FLASH FLOODING WOULD BE FAIRLY
LOCALIZED AND HAVE DECIDED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS
TIME.

FOR THURSDAY DRY AIR AND INCREASING SUBSIDENCE SHOULD BRING AN END
TO THE PRECIP. HOWEVER MODELS FORECAST SOUNDINGS SHOW LOW LEVEL
LAPSE RATES STEEPENING UP PRETTY GOOD THROUGH THE AFTERNOON. THERE
COULD EVEN BE SOME AFTERNOON INSTABILITY FOR ACROSS FAR NORTHEAST
KS. CAN NOT RULE OUT AN ISOLATED SHOWER DEVELOPING DURING THE
AFTERNOON...BUT THIS LOOKS TO BE RELATIVELY ISOLATED AND SINCE
PREVIOUS SHIFT REMOVED POPS WILL LET LATER SHIFTS SEE IF MODELS SHOW
SOME CONSISTENCY WITH THIS RATHER THAN ADDING POPS BACK IN. HIGHS
SHOULD END UP AROUND 80 WITH NEUTRAL TEMP ADVECTION ON NORTHWEST
WINDS EXPECTED THROUGH THE DAY.

WOLTERS

EXTENDED FORECAST...NOT MUCH CHANGE TO THE PREVIOUS FORECAST.
MODELS IN FAIRLY GOOD AGREEMENT AND SHOW AN UPPER LOW OVER THE
NORTHERN TIER STATES/SOUTHERN CANADA THAT PUSHES TAIL END OF TROF
OVER NE SECTIONS OF THE CWA DURING THE DAY FRIDAY. EXPECT ONLY
CLOUDS WITH THIS FEATURE AS BETTER MOISTURE AND LIFT REMAIN OVER
IOWA. CLOUDS SHOULD CLEAR BY FRIDAY EVENING AS A BROAD H5 AND SFC
RIDGE BUILD IN. WITH NORTHERLY WINDS...AFTERNOON CONDITIONS ON
SATURDAY SHOULD BE QUITE PLEASANT. SFC WINDS VEER BACK TO THE SOUTH
AS SFC HIGH PUSHES SE SATURDAY NIGHT. EXPECT A WARMING TREND
BEGINNING SUNDAY INTO TUESDAY WITH TEMPS IN THE UPPER 80S AND LOWER
90S. NEXT CHANCE OF PRECIP DOES NOT LOOK TO RETURN UNTIL NEXT
WEDNESDAY.

BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 3:06 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT WED AUG 19 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THROUGH THE AFTERNOON
AND EVENING HOURS...MAINLY ACROSS EAST CENTRAL AND NORTHEAST
KANSAS. THE GREATEST HAZARDS WOULD BE LARGE HAIL...TORRENTIAL
RAINFALL AND STRONG STRAIGHT LINE WINDS. THUNDERSTORMS THAT TRAIN
OVER THE SAME AREAS COULD ALSO PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 3 PM AND INTO THE EVENING HOURS
ACROSS EAST CENTRAL AND NORTHEAST KANSAS.

WOLTERS

In the hours before

Special weather statement, Aug 19, 2:30 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT WED AUG 19 2009

KSZ054-058-192000-
COFFEY-LYON-
230 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LYON AND WESTERN
COFFEY COUNTIES...

THROUGH 300 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 50 MPH ACROSS
PORTIONS OF SOUTHEASTERN LYON AND WESTERN COFFEY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEOSHO
RAPIDS...HARTFORD...JOHN REDMOND RESERVOIR...LEBO AND NEW STRAWN.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 141 AND 155 COULD
ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Aug 19, 4:14 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             3 W POMONA              38.61N 95.51W
08/19/2009  E0.88 INCH       FRANKLIN           KS   TRAINED SPOTTER

&&

JL
Local storm report, Aug 19, 6:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             11 NNE BELLEVILLE       39.97N 97.55W
08/19/2009  E0.75 INCH       REPUBLIC           KS   FIRE DEPT/RESCUE

            JAGGED HAIL. REPORTED A HWY 220 AND ELM ROAD.

&&

JL

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.